California, 2014

High Wind in California, March 6, 2014

March 6, 2014 · NWS VEF · 1 event in 1 county or zone

A Pacific storm system brought isolated high downslope winds to the Owens Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system brought isolated high downslope winds to the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 6, 2:00 PM PST, 42 minutes earlier.

Area forecast discussion, Mar 6, 2:00 PM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PST THU MAR 6 2014

.SYNOPSIS...A COLD FRONT WILL BRING GUSTY WEST WINDS TO SOUTHEAST
CALIFORNIA THIS AFTERNOON AND EVENING...THEN GUSTY NORTH WINDS WILL
OVERSPREAD THE SOUTHERN GREAT BASIN THIS EVENING AND THE MOJAVE
DESERT OVERNIGHT AND PERSIST INTO SATURDAY. ASIDE FROM A SLIGHT
CHANCE OF SHOWERS TONIGHT IN LINCOLN AND NORTHERN MOHAVE
COUNTIES...DRY WEATHER IS EXPECTED THROUGH THE WEEKEND. TEMPERATURES
WILL BE NEAR NORMAL THROUGH SATURDAY THEN RISE SEVERAL DEGREES ABOVE
NORMAL ON SUNDAY.
&&

.SHORT TERM...THROUGH SATURDAY NIGHT...SATELLITE LOOP SHOWED BAND OF
COLDER CLOUDS ORGANIZING OVER NYE AND LINCOLN COUNTIES THIS
AFTERNOON...REPRESENTING THE BEST CHANCE OF PRECIP WITH THIS STORM.
THERE WAS A SUBSTANTIAL CLEARING TREND BEHIND THIS BAND. SURFACE OBS
SHOWED GUSTY WESTERLY WINDS IN THE OWENS VALLEY AND NORTHWEST SAN
BERNARDINO COUNTY...WHERE THE WIND ADVISORIES STILL LOOK GOOD. MAIN
CONCERNS FOR THE SHORT TERM ARE TIMING THE COLD FRONTAL PASSAGE
TONIGHT AND HOW STRONG THE POST FRONTAL WINDS WILL BE. MODELS ARE IN
GOOD AGREEMENT WITH EACH OTHER AND WITH PREVIOUS RUNS BRINGING THE
COLD FRONT INTO ESMERALDA COUNTY BEFORE SUNSET AND SWEEPING IT
THROUGH THE MOJAVE DESERT BY SUNRISE TOMORROW. POST FRONTAL WINDS
WILL BE A CONCERN IN NYE COUNTY...WHERE A COUPLE OF ISOLATED HIGH
ELEVATION SITES WILL LIKELY EXCEED 40 MPH...BUT CONDITIONS ARE NOT
EXPECTED TO BE WIDESPREAD ENOUGH TO JUSTIFY AN ADVISORY. MAY NEED AN
ADVISORY FOR NORTH WINDS FUNNELING DOWN THE COLORADO RIVER VALLEY
TOMORROW AND SATURDAY...BUT THE NIGHT CREW WILL HAVE MORE DATA
AVAILABLE TO MAKE A BETTER CALL.

.LONG TERM...SUNDAY THROUGH THURSDAY...THE LONG TERM PERIOD BEGINS
SUNDAY UNDER A RIDGE OF HIGH PRESSURE. THE RIDGE WILL BREAK DOWN AS
A TROUGH APPROACHES FROM THE NORTHWEST ON MONDAY.  THE MODELS ARE IN
BETTER AGREEMENT ABOUT THE TIMING OF THIS SYSTEM COMPARED TO THIS
TIME YESTERDAY. THERE IS A CHANCE FOR SOME PRECIPITATION IN THE
NORTHERN ZONES DURING THE DAY ON MONDAY AS THIS SYSTEM PASSES
THROUGH...HOWEVER...THE BULK OF THE PRECIPITATION LOOKS TO BE NORTH
OF THE FORECAST AREA.  THE PRECIPITATION ASSOCIATED WITH THIS SYSTEM
WILL MOVE THROUGH THE AREA QUICKLY ON MONDAY...AS A RESULT I HAVE
CUT OUT THE POPS THAT WE HAD IN THE GRIDS FOR TUESDAY.  AFTER THIS
SYSTEM PASSES THROUGH ON MONDAY THERE IS ANOTHER SHOT FOR SOME GUSTY
NORTHERLY WINDS AS WELL AS A COOLING TREND IN TEMPERATURES ON
TUESDAY AND WEDNESDAY.  THERE ARE SOME DIFFERENCES BETWEEN THE
MODELS ON THE EXACT TIMING OF THE STRONGEST WINDS...HOWEVER...RIGHT
NOW IT LOOKS LIKE THE STRONGEST WINDS IN THE WILL BE ON WEDNESDAY IN
THE COLORADO RIVER VALLEY....PARTICULARLY SOUTH OF HOOVER DAY. ABOVE
NORMAL TEMPERATURES ARE EXPECTED ACROSS THE AREA THROUGHOUT THE LONG
TERM PERIOD.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS ARE STILL EXPECTED TO
KICK UP AT THE TERMINAL BEFORE SUNSET THIS EVENING...THEN A COLD
FRONT WILL BRING GUSTY NORTH WINDS STARTING AROUND MIDNIGHT TONIGHT
AND PERSISTING THROUGH FRIDAY. NORTHEAST WINDS OVER 10 KNOTS ARE
LIKELY AGAIN ON SATURDAY BEFORE FINALLY RELAXING ON SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WESTERLY WINDS ARE POSSIBLE THROUGH THIS EVENING
IN THE OWENS VALLEY AS WELL AS NORTHWEST SAN BERNARDINO
COUNTY...WITH GUSTS UP TO 45 KNOTS AND ASSOCIATED TURBULENCE. A COLD
FRONT WILL BRING NORTHERLY WINDS TO THE SOUTHERN GREAT BASIN
BEGINNING THIS EVENING AND SPREADING SOUTH ACROSS THE MOJAVE DESERT
OVERNIGHT. GUSTY NORTH WINDS WILL PERSIST OVER MUCH OF THE REGION
FRIDAY AND SATURDAY...WITH THE STRONGEST GUSTS UP TO 35 KNOTS IN THE
COLORADO RIVER VALLEY.
&&

.FIRE WEATHER...STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP DOWN
THE COLORADO RIVER VALLEY FRIDAY AND ONLY DECREASE A LITTLE ON
SATURDAY. RELATIVE HUMIDITY WILL LIKELY DIP BELOW 15 PERCENT BY LATE
FRIDAY MORNING AS WELL...WITH EVEN DRIER CONDITIONS POSSIBLE ON
SATURDAY. FIRE WEATHER WATCH IS STILL ON TRACK...AND UNLESS THE
MODELS SHOW LESSER WIND SPEEDS ON THEIR EVENING RUNS...THERE IS A
GOOD CHANCE THAT THE WATCH WILL BE UPGRADED TO A WARNING OVERNIGHT
AND EXTENDED THROUGH SATURDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR NVZ466.
AZ...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR AZZ101.
CA...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR CAZ229.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ519-520.
     WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CAZ523.
&&

MORGAN/METZGER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Mar 6, 5:12 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 AM PST THU MAR 6 2014

AZZ001-003-CAZ521-522-524>526-NVZ014>020-022-070800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
512 AM PST THU MAR 6 2014 /612 AM MST THU MAR 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A COLD FRONT WILL
MOVE SOUTH THROUGH THE AREA TONIGHT WITH LOCALLY GUSTY NORTH WINDS
BEHIND THE FRONT. THERE WILL BE A CHANCE OF SHOWERS IN MAINLY
LINCOLN COUNTY TONIGHT AS THE FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. LOCALLY GUSTY NORTH
WINDS WILL PERSIST FRIDAY BUT ARE EXPECTED TO BE LIGHTER BY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519-520-523-070800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WESTERN MOJAVE DESERT-
512 AM PST THU MAR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS ARE LIKELY IN THE SIERRA AND ACROSS NORTHWEST
SAN BERNARDINO COUNTY TODAY. THERE IS ALSO A POSSIBILITY OF THE
STRONG WEST WINDS WORKING DOWN INTO THE OWENS VALLEY...MAINLY ON THE
WEST SIDE OF THE VALLEY. A WIND ADVISORY IS IN EFFECT FOR THE
EASTERN SIERRA SLOPES...THE OWENS VALLEY AND THE WESTERN MOJAVE
DESERT OF SAN BERNARDINO COUNTY TODAY AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ527-NVZ021-070800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
512 AM PST THU MAR 6 2014 /612 AM MST THU MAR 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NORTH WINDS WILL
DEVELOP BEHIND A COLD FRONT TONIGHT AND COULD BECOME LOCALLY GUSTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHERLY WINDS ARE EXPECTED DOWN THE COLORADO RIVER FRIDAY
AND PERHAPS LINGERING THROUGH SATURDAY. THE STRONGEST WINDS WILL BE
SOUTH OF HOOVER DAM. THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITY SATURDAY TO CREATE CRITICAL FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
March 6, 2:42 PM PST to 4:42 PM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

These gusts occurred 5 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496534.